'Just assume it's fentanyl:' Thunder Bay police say about most street drugs
Police warn of 'Purple Down' street drug after officer uses naloxone to help revive man who may have overdosed
Almost all street drugs in Thunder Bay are now contaminated by fentanyl, Thunder Bay police say.
The warning comes after the quick actions of an officer likely saved the life of a man who had overdosed on Sunday.
"What we tell people now is whatever you're buying, whether it's Purple Down or little pink pills, you should just assume it's fentanyl because everything we're getting back is testing for fentanyl, whether it's presented as OxyContin pills or percocets, it's actually fentanyl," said Insp. Ryan Gibson.
An officer responded to a call about an unconscious person near Connolly and McTavish Streets around 2:10 p.m. on Sunday, the Thunder Bay Police Service announced in a written release Monday.
The man was unresponsive and wasn't breathing. Because there were used needles nearby the uniform officer suspected an overdose and administered naloxone, said Gibson.
Drug puts you down, 'sometimes you don't get back up'
"It was a life-saving act and we're very proud," he said. "The officer made a snap decision and it was the right one and he administered the naloxone and he brought the person back."
The man began to recover before he was taken to hospital by paramedics.
Police believe he may have used a street drug known as Purple Down, a type of fentanyl-laced opioid, named after its colour and what happens to the user.
"When they mix it to sell it, they'll use different colours and so this batch will have a purplish colour to it, so users know what it is and they make up a name. They'll call it Purple Down, because it puts you down. You're going to get very high and you're not going anywhere and then sometimes you don't get back up," said Gibson.
Police are worried that with the physical distancing protocols, and the isolation of the pandemic, more people may be using drugs by themselves.
"If you're using these types of narcotics, you're going to keep using them whether you're alone or not, and if you're alone more because of COVID, it does increase your chances of overdosing."
Gibson said police are encouraging people to access the safe injection sites, keep a naloxone kit handy and know how to use it and "make sure you're not alone when you engage in these types of activities."
He said if anyone finds someone they believe has overdosed, they should call 911 immediately. f
Many pharmacies provide free naloxone kits and offer instruction on their use. As well, the Ontario government has a facts page on how to recognize and temporarily reverse an opioid overdose, and it includes details on accessing free naloxone kits.
You can hear the full interview on CBC's Superior Morning with Insp. Ryan Gibson here.